Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

'Staggered overdose' on paracetemol 'more dangerous than single overdoses'

  • 1 Comment

Repeatedly taking slightly too much paracetamol over time can cause a dangerous overdose that is difficult to spot, Edinburgh University researchers have warned.

Patients may not come to hospital reporting the overdose but due to feeling unwell. This “staggered overdose” needs to be recognized and treated rapidly because these patients are at even greater danger than people who take single overdoses, they write in the British Journal of Clinical Pharmacology online.

The researchers analysed data on 663 patients admitted with paracetamol-induced liver injury. They found 161 had taken a staggered overdose, usually to relieve a variety of common pains, such as abdominal or muscular pains, headache and toothache.

“These staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses,” said the authors.

 

  • 1 Comment

Readers' comments (1)

  • michael stone

    '“These staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses'

    Surely that isn't quite right - surely it is the non-recognition of the staggered overdose, as opposed to the effect of the staggered overdose, which makes it more likely to be damaging: a huge single paracetamol overdose, if you are not treated for it, is pretty certain to kill you, isn't it ? But single overdoses are probably also more likely to be treated.

    This is a bit pedantic - but I'm annoyed by 'slack descriptions' leading on to 'flawed understanding' as I keep finding that, in my own area of interest.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs